Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Paducah, KY

April 28, 2017Gibson County, Posey County, Vanderburgh County, Indiana; White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 28, 2017, 7:32 PM CDT for Gibson County, Posey County, Vanderburgh County, Indiana; White County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2017, 7:32 PM CDT (00:32 UTC)
Expired
Apr 28, 2017, 8:00 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties White County, IL, Gibson County, IN, Posey County, IN, Vanderburgh County, IN

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:48 PM CDTHAIL 1Wadesville, INQUARTER SIZE HAIL REPORTED. LOCAL POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS53 KPAH 290032
SVRPAH
ILC193-INC051-129-163-290100-
/O.NEW.KPAH.SV.W.0097.170429T0032Z-170429T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
732 PM CDT FRI APR 28 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  East central White County in southeastern Illinois...
  South central Gibson County in southwestern Indiana...
  Northwestern Vanderburgh County in southwestern Indiana...
  Northern Posey County in southwestern Indiana...

* Until 800 PM CDT

* At 732 PM CDT, a severe thunderstorm was located near New Harmony,
  or 9 miles north of Mount Vernon, moving northeast at 60 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Princeton, Fort Branch, Haubstadt, Owensville, Poseyville, New
  Harmony, Cynthiana and Maunie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 8746 3816 8747 3798 8801 3807 8807
      3834 8757
TIME...MOT...LOC 0032Z 240DEG 53KT 3806 8796 

HAIL...1.00IN
WIND...<50MPH
 
$$

CN
2 follow-up statements
879 
WWUS53 KPAH 290042
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
742 PM CDT FRI APR 28 2017

ILC193-290051-
/O.CAN.KPAH.SV.W.0097.000000T0000Z-170429T0100Z/
White IL-
742 PM CDT FRI APR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WHITE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3817 8746 3816 8747 3804 8784 3815 8792
      3834 8757
TIME...MOT...LOC 0041Z 240DEG 53KT 3813 8780 

$$

INC051-129-163-290100-
/O.CON.KPAH.SV.W.0097.000000T0000Z-170429T0100Z/
Gibson IN-Vanderburgh IN-Posey IN-
742 PM CDT FRI APR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL GIBSON...NORTHWESTERN VANDERBURGH AND NORTHEASTERN
POSEY COUNTIES...

At 741 PM CDT, a severe thunderstorm was located near Poseyville, or 
14 miles north of Mount Vernon, moving northeast at 60 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Princeton, Fort Branch, Haubstadt, Owensville, Poseyville and
Cynthiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 8746 3816 8747 3804 8784 3815 8792
      3834 8757
TIME...MOT...LOC 0041Z 240DEG 53KT 3813 8780 

HAIL...1.00IN
WIND...<50MPH
 
$$

CN
224 
WWUS53 KPAH 290048
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
748 PM CDT FRI APR 28 2017

INC051-129-163-290100-
/O.CON.KPAH.SV.W.0097.000000T0000Z-170429T0100Z/
Gibson IN-Vanderburgh IN-Posey IN-
748 PM CDT FRI APR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL GIBSON...NORTHWESTERN VANDERBURGH AND NORTHEASTERN
POSEY COUNTIES...

At 748 PM CDT, a severe thunderstorm was located over Cynthiana, or 7
miles southwest of Fort Branch, moving northeast at 60 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Branch, Haubstadt, Poseyville and Cynthiana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 8746 3816 8747 3807 8774 3818 8782
      3832 8756
TIME...MOT...LOC 0048Z 240DEG 53KT 3818 8769 

HAIL...1.00IN
WIND...<50MPH
 
$$

CN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:07 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 28, 6:07 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
607 PM CDT Fri Apr 28 2017

.UPDATE...
Issued at 607 PM CDT Fri Apr 28 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 126 PM CDT Fri Apr 28 2017

A warm front is lifting north across the region. This front will
be both the immediate and short term focus for convection.
Currently, surface based CAPES were starting to appear in southern
Ky and the SEMO Bootheel, or, along/just south of the boundary,
where surface dew points have risen into the mid 60s. North of the
boundary, parcel lift is elevated, with dew points from the mid
50s to low 60s. Helicity values along the boundary are high, but
with scarce surface based instability, and still some capping to
erode, activity on radar has been more isolated to scattered, and
more to our west, where first couple of warnings have been issued.
Will continue to monitor closely as warm front lifts north, and
we warm sector. Latest SWOMCD outlooks 50 percent probs for watch
box this pm, so they are literally 'watching' as well.

Tonight, better organization/better upper dynamics come into play,
so should see better storm coverage, even in the warm sector. Alot
then depends on where boundary sets up, and there is still some
model difference between across our northern counties, or, to our
north entirely. Either way, activity should be most vibrant along
and in vicinity of boundary, with heaviest rains focused in that
vicinity. Highest qpf thus expected across our north and west,
with least qpf across our south/east, where convective activity
will be most isolated/marginalized.

Saturday, as advertised, looks like a pause, with redevelopment
late Saturday into Saturday night. Sunday still looks active and
as we transition to cold front and it's passage, into Sunday
night, pcpn ending west to east. Continued SLGT risk Sat pm-night
and Sun pm- night as well.

Per collab with LMK, expanded FFA to the south and east to mesh
with southern In and northcentral Ky. Ran for entire event.
Amounts will be highest further south and west, but this will line
up best with IND/LMK.

.LONG TERM...(Monday through Friday)
Issued at 231 PM CDT Fri Apr 28 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 607 PM CDT Fri Apr 28 2017

Kept the TAFs simple. Indicate an increasing chance of convection
by 02z and continuing through the overnight. Will likely have
updates once convection organizes and we can pinpoint where we may
have lower ceilings and visibility due to showers and storms.
Otherwise winds will generally be from the south to southeast near
10 kts, variable speeds, more gusty with convection. The chance
should diminish with a lull the first part of Saturday. We may see
a chance again in the afternoon. But confidence a bit low for 2
now. Will withhold on a mention in the planning portion of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&
Hazardous weather outlook, Apr 28, 2:13 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Local storm report, Apr 28, 1:42 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/28/2017  E0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            OCCURING IN BOTH CAPE GIRARDEAU AND JACKSON

&&

PATS
Local storm report, Apr 28, 1:44 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/28/2017  E0.88 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            AT I-55 AND KINGSHIGHWAY

&&

PATS
Local storm report, Apr 28, 1:46 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             GORDONVILLE             37.31N 89.67W
04/28/2017  M0.75 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 28, 1:49 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GORDONVILLE             37.31N 89.67W
04/28/2017  M1.00 INCH       CAPE GIRARDEAU     MO   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Special weather statement, Apr 28, 2:30 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
230 PM CDT FRI APR 28 2017

ILZ076-077-082-083-282015-
White IL-Edwards IL-Hamilton IL-Wayne IL-
230 PM CDT FRI APR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
EDWARDS AND NORTHERN HAMILTON COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
McLeansboro, moving northeast at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fairfield, McLeansboro, Albion, West Salem, Cisne, Jeffersonville,
Sims, Bone Gap, Mill Shoals, Springerton, Mount Erie, Golden Gate,
Belle Prairie City and Burnt Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3860 8815 3857 8815 3857 8807 3852 8795
      3844 8795 3808 8840 3811 8865 3860 8846
TIME...MOT...LOC 1930Z 220DEG 46KT 3813 8852

ps

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:49 PM CDTSevere Thunderstorm WarningPAHGibson, Posey26 min
Apr 28, 7:55 PM CDTSevere Thunderstorm WarningPAHGibson, Pike35 min
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningPAHPosey26 min
Apr 28, 8:08 PM CDTTornado WarningPAHPosey37 min
Apr 28, 8:16 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh29 min
Apr 28, 9:39 PM CDTTornado WarningPAHSpencer, Warrick36 min
Apr 28, 9:47 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Warrick43 min
Apr 28, 10:20 PM CDTFlash Flood WarningPAHGibson, Pike6 hr
Apr 28, 10:47 PM CDTSevere Thunderstorm WarningPAHPosey43 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh, Warrick32 min
Apr 29, 12:02 AM CDTFlash Flood WarningPAHPosey, Vanderburgh6 hr
Apr 29, 12:31 AM CDTFlash Flood WarningPAHSpencer, Warrick4 hr
Apr 29, 2:51 AM CDTFlash Flood WarningPAHGibson, Posey, Vanderburgh3 hr
Apr 29, 3:05 AM CDTFlash Flood WarningPAHPosey6 hr
Apr 29, 3:09 AM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh, Warrick36 min
Apr 29, 3:43 AM CDTSevere Thunderstorm WarningPAHPike, Warrick32 min
Apr 29, 5:02 AM CDTFlash Flood WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick4 hr
Apr 29, 8:57 AM CDTAreal Flood WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick6 hr
Apr 29, 12:48 PM CDTRiver Flood WarningPAHPosey6 days
Apr 28, 9:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Apr 28, 9:59 PM CDTSevere Thunderstorm WarningPAHAlexander, Union46 min
Apr 28, 10:30 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union45 min
Apr 28, 10:49 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson41 min
Apr 28, 11:27 PM CDTFlash Flood WarningPAHSaline6 hr
Apr 28, 11:29 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Johnson, Pope, Saline, Williamson46 min
Apr 28, 11:57 PM CDTFlash Flood WarningPAHGallatin, Saline6 hr
Apr 29, 12:09 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson3 hr
Apr 29, 3:08 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson6 hr
Apr 29, 5:29 AM CDTFlash Flood WarningPAHGallatin, Saline4 hr
Apr 29, 8:43 AM CDTAreal Flood WarningPAHFranklin, Hamilton, Jackson, Perry, Saline, Williamson15 hr
Apr 29, 12:48 PM CDTRiver Flood WarningPAHGallatin, Hardin21 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.